Hypothyroidism

I took 150 mcg's of thyroxine for 30yrs, was told to cut back to 125 mcg's of thyroxine three months ago. Was tested on 125 mcg's last week and told to cut back to 100 mcg's of thyroxine. In the last year I have taken Simvastatin tablets and 100 mg of CoEnzyme Q10. I never thgought it possible to come down to 100 mcg's after taking 150 mcg's for thirty years. No idea what my readings are as I never ask , I take the doctors word for it and assume they know what they are doing. Has this happened to any one else ? Any advice would be helpful.

17 Replies

oldestnewest
  • You haven't said whether you feel well or whether the dose increases have made you more symptomatic, Miss Muffet.

    GP's often say results are normal but 'normal' is a very broad range and isn't the same as optimal which is what we want. Make it a habit to ask for your results with the lab ref ranges (the figures in brackets after your results). Ask your GP receptionist to print off your recent results and post them in a new question for members to comment/advise.

  • My dose of thyroxine has been decreased from 150mcg's to 100mcg's in last three months, after taking 150 mcg's for 30yrs. My thyroid would appear to be working better, never thought that possible after 30 years. I felt fine on 150 mcg's and on 125 mcg's, but now worried with coming down to 100mcg's. Is it possible that the CoEnnzyne Q10 has improved my thyroid ? It seems that 50 mcg's extra of thyroxine is quite a broad range after all these years.

  • Ive come down from 200mcg to 150mcg but thats due to weight loss, the gp tried to get me down to 125mcg but i became symptomatic again so went back up and then told them she accepted it readily.

    I don't think your thyroid has improved but through all sorts of circumstances you may now need less, it could be like me through weighloss, if you become more sedentary you would need less and i would have thought age may have an influence too after all when we get older we also need fewer calories so why not lower amounts of hormones.

    Its certainly not uncommon for doses to be reduced or increased for that matter even after many years on the same dose, but as clutter says its fine for your meds to be tweaked as long as you still feel fine on the lower dose.

  • I have not lost weight, I have put weight on. As you say it could be an age thing. Yes you are right I will go back and tell the doctor if I feel tired, to be honest I feel quite worried coming down as much, in case my weight shoots up even more.

  • First off you should never take any sort of statin while hypothyroid , its contra - indicated. Secondly NEVER let your doctor reduce your meds based on blood tests, they are too often misleading, if you feel a little hyper then you can reduce your meds yourself but if the doctor reduces them you are unlikely to get them raised if you need it!!

  • Sorry to intrude - could you point me towards the info on Statins and T4 as being contra-indicated. Is it the PIL ? Know someone who is Hypo and taking statins - but he was told by an Endo to stop taking the T4 and his raised TSH was caused by the Statins - is that possible ?

  • Sorry to interrupt and I haven't got a reference, but when I went to see the endo she said that I wouldn't be able to take statins as they were contra-indicative. Stopped them three years ago anyway much to the chagrin of my GP. Statins really do you more harm than good!

  • Thanks for that bit of info - have not heard anyone mention it before. Perhaps they have and I have forgotten :-)

  • Maybe I am at a higher risk, having had an artery opened up. Not sure if I should or I shouln't take them. Always been at the back of my mind about them.

  • Nobody should take statins! They can make you diabetic and cause breast and thyroid cancer. They deplete your CoQ10 and prevent you making certain hormones.

    Cholesterol is not a problem, you need it.Your brain needs lots of it. And those with high cholesterol live longer than those with low cholesterol. It does not cause heart attacks.

    The only purpose of statins is to make more money for Big Pharma. And your doctor. Is that what you want to do, at the risk of your health?

    Hugs, Grey

    PS Can provide you with links if you wish.

  • I agree with you about the statins as I had read that some years ago. I had an artery opened up and doctor said the statins would be fine when I questioned it. That still does concern me though !

  • Cholesterol is better off seen from the ratio perspective. You want more HDL Large fluffy particles than LDL lower density lipids which can cause the issue. Total chol blood work is next to useless! Another test which is silly! I'm not really concerned by mine anymore, the statins ruined my life for ages and have probably not helped my thyroid and autoimmunity issues to be honest!

  • Raised cholesterol is a symptom of hypo.

  • I didn't know that, thanks for that info.

  • Are the GP s reducing people's doses because more of them are measuring F T3 a d F T4 levels and not just TSH ?

  • Not sure about that, must get my readings from my GP. The other thing is I have a new doctor, a young doctor, it makes me wonder even more than it ever has.

  • Well, that would explain it then. The younger they are, the less they know about thyroid. Thank you, Big Pharma!

    Yes, you must get your readings, and never, ever just trust your doctor. Learn about your disease. Knowledge is power!

    Hugs, Grey

You may also like...